How do you treat neuroleptic malignant syndrome?

Emergency . The most important thing is to stop any antipsychotic medication. Supportive treatment in a closely monitored setting. Some medications like bromocriptine or amantadine may also be used.
Supportive. Mainly supportive treatment by controlling blood pressure, oxygenation, cardiac irregularity, electrolyte water balance, seizure treatment. Some drugs are used that seem to be helping.

Related Questions

What is neuroleptic malignant syndrome? Is it treatable?

NMS. Neuroleptic malignant syndrome is a life-threatening neurological disorder most often caused by an adverse reaction to neuroleptic or antipsychotic drugs (ex: haldol, (haloperidol) droperidol). NMS typically consists of muscle rigidity, fever, autonomic instability, and cognitive changes such as delirium, and is associated with elevated CPK. Read more...

Can you tell me how are you supposed to treat neuroleptic malignant syndrome?

Complicated. This should be done by medical professionals. Correct diagnoses is also very important. There are no specific medication. Every case is different. Read more...

Which medical doctor should I see to treat neuroleptic malignant syndrome?

Pych or Neurologist. Anyone who prescribes antipsychotic or mood altering drugs should be able to treat you--or rather should be able to steer clear of the drugs that cause this very serious reaction. Meds such as Haldol (haloperidol) and thorazine are known for this syndrome. Read more...
SEEK TREATMENT. Neuroleptic malignant syndrome (nms) is a life-threatening neurological disorder most often caused by an adverse reaction to neuroleptic or antipsychotic drugs. It is imperative to get the right diagnosis and get immediate help. Go to the prescibing physician first or maybe the er if it is too severe. Read more...

Do I need to report neuroleptic malignant syndrome as a long-term health condition, or does it go away after being treated?

Yes, definitely! If you have ever had nms, any new physician you see should be made aware. If a psychiatric medication caused it, then trying a new medication for the same problem might cause it to occur again so any new med should be started slowly and carefully. It is also an issue with anesthesia; we would avoid a drug called succinylcholine in anyone with a history of nms. Get a medicalert bracelet. Read more...
I'd mention it. Neuroleptics are used for many things beyond treating psychosis. We even used one commonly to treat nausea. While you seem to have recovered, it's good to know for future treatments. Read more...
Yes, let doctor know. Even though a previous occurrence of nms has resolved, it may recur, especially if the causative agent, or one similar to it, is administered again. Let doctor know, so that a similar medication can be safely avoided. Read more...

As a psychiatrist, if your client develops neuroleptic malignant syndrome from an antipsychotic they are on, do u treat it? Or refer to someone else?

Yikes. NMS pts don't walk into their psychiatrist's office. They travel in ambulances on their way to ERs and ICUs. NMS is a medical emergency, often fatal if untreated. I can recall only one case I ever saw of NMS actually being treated in an inpatient psych unit rather than a med/surg unit or ICU. . Read more...

Who is at risk of neuroleptic malignant syndrome?

NMS. Mms can occur with use of neuroleptics, mostly older ones such as thorazine, much less so with newer ones like abilify (aripiprazole). Also depends on dose. Read more...
NMS. Can occur in anyone exposed to a neuroleptic/ drug blocker d2 (dopamine receptos). Although it can occur at any time during treatment it is more common after starting the medication or increasing the dose. It is very rare with  an incidence of 0.07-0.2%. Men are at greater risk than women. Other risk factors include  history of nms, increased environmental temperature,  dehydration,  agitation. Read more...

Can you please define neuroleptic malignant syndrome?

NMS. Is acute reaction to antipsychotic meds. With fever, confusion and other symptoms of increased metabolism, along with inc. Liver enzymes. Is a medical emergency and treated in er. Read more...
NMS. Neuroleptic malignant syndrome (nms) is a rare, but life-threatening, idiosyncratic reaction to a neuroleptic (antipsychotic) medication. The syndrome is characterized by fever, muscular rigidity, altered mental status, and autonomic dysfunction. Read more...
NMS. Neuroleptic malignant syndrome (nms) is a rare, but life-threatening, idiosyncratic reaction to a neuroleptic (antipsychotic) medication. The syndrome is characterized by fever, muscular rigidity, altered mental status, and autonomic dysfunction. Read more...